Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 30, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 22, 2020, 1:39 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 1:39 PM CDT (18:39 UTC)
- Expired
- Aug 22, 2020, 7:27 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 46 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
596
WGCA52 TJSJ 221839
FFWSJU
PRC037-053-089-119-222200-
/O.NEW.TJSJ.FF.W.0030.200822T1839Z-200822T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
239 PM AST Sat Aug 22 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Ceiba in Puerto Rico...
Fajardo in Puerto Rico...
Luquillo in Puerto Rico...
Rio Grande in Puerto Rico...
* Until 600 PM AST.
* At 239 PM AST, Doppler radar indicated thunderstorms from Tropical
Storm Laura producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1841 6590 1843 6584 1839 6575 1838 6575
1837 6577 1839 6559 1836 6553 1838 6559
1833 6565 1832 6561 1831 6561 1825 6562
1825 6558 1820 6564 1825 6568 1829 6587
1841 6587
FLASH FLOOD...RADAR INDICATED
$$
ICP2 follow-up statements
624
WGCA52 TJSJ 222149
FFWSJU
PRC037-053-089-119-230100-
/O.EXT.TJSJ.FF.W.0030.000000T0000Z-200823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
549 PM AST Sat Aug 22 2020
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Ceiba in Puerto Rico...
Fajardo in Puerto Rico...
Luquillo in Puerto Rico...
Rio Grande in Puerto Rico...
* Until 900 PM AST.
* At 549 PM AST, Doppler radar indicated thunderstorms, associated
to Tropical Storm Laura, producing heavy rain across the warned
area. Between 2 and 4 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Additional thunderstorms with moderate to heavy rain are expected to
move into the area within the next hour or so. Additional rainfall
amounts of 1 to 2 inches are possible with this activity in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1841 6590 1843 6584 1839 6575 1838 6575
1837 6577 1839 6559 1836 6553 1838 6559
1833 6565 1832 6561 1831 6561 1825 6562
1825 6558 1820 6564 1825 6568 1829 6587
1841 6587
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP928
WGCA72 TJSJ 230027
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
827 PM AST Sat Aug 22 2020
PRC037-053-089-119-230037-
/O.CAN.TJSJ.FF.W.0030.000000T0000Z-200823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ceiba PR-Fajardo PR-Luquillo PR-Rio Grande PR-
827 PM AST Sat Aug 22 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CEIBA, FAJARDO, LUQUILLO AND
RIO GRANDE...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat at this time as no additional heavy
rains is expected. Please continue to heed to remaining road
closures, ponded water on roadways and allow time for rivers and
streams to return to normal levels during the next few hours.
LAT...LON 1841 6590 1843 6584 1839 6575 1838 6575
1837 6577 1839 6559 1836 6553 1838 6559
1833 6565 1832 6561 1831 6561 1825 6562
1825 6558 1820 6564 1825 6568 1829 6587
1841 6587
$$
RAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 8:46 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 8:46 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
946 AM AST Sat Aug 22 2020
.UPDATE...The center of Tropical Storm Laura is located just
south off the southern coast of Puerto Rico. Most of the
persistent and heavy rainfall activity associated with the storm
is to the east of the center. Saint Croix has been receiving rains
for the past several hours, with over 1.5 inches reported so far
as of 9 am. As the center of Laura continues to move westward,
the heaviest rainfall activity will continue to gradually spread
across Puerto Rico through this afternoon and continue through
tonight. Storm total accumulations of 3 to 6 inches with maxima of
up to 8 inches are expected when all set and done. Therefore,
flash flooding, river flooding, and mudslides will all be
possible. In addition to the heavy rains, winds of up to 40-50 mph
(mainly in gusts) are possible with the heavy rainbands.
&&
.AVIATION...As the rainbands associated to Laura continue to
spread across the area, prevailing MVFR conditions with possible
IFR conditions expected through 23/04z. Winds will continue to be
from the ESE-SE between 20 and 30 kts with gusts up to 40 kts,
mostly associated with these rainbands.
&&
.MARINE...No change to previous discussion
&&
.PREV DISCUSSION... /issued 540 AM AST Sat Aug 22 2020/
SYNOPSIS...Tropical Storm Laura is passing through the local
Caribbean waters today. Strong gusty winds and very heavy rains
will follow. Several tropical waves will pass through during the
upcoming week, but impacts will be fairly limited.
SHORT TERM...Today through Monday...
Deteriorating weather conditions are expected for today as Tropical
Storm Laura approaches the local area. Rain bands will continue to
overspread the region from east to west throughout the day, becoming
more frequent and heavy. Total rainfall accumulations of 3 to 6
inches with maxima up to 8 inches can be expected. The highest
rainfall accumulations are expected across the southern and eastern
half of Puerto Rico. Rainfall of this magnitude will be capable of
producing areas of flash flooding, river flooding, and mudslides in
areas of steep terrain. As a result, a Flash Flood Watch is in
effect for the entire area. These rainbands will also be capable of
producing winds of up to 40 to 50 mph, mainly in gusts. Weather
conditions are expected to improve rather significantly for Sunday
as Tropical Storm Laura quickly moves away and the deep-layered
moisture content erodes. However, there will still be lingering
moisture to combine with local and diurnal effects to result in
some afternoon convection across northwestern Puerto Rico.
Weather conditions will once again turn unsettled on Monday. A
retrograding mid to upper-level trough is expected to induce a
surface trough, which is expected to move over the area. This
feature along with deeper moisture is expected to result in enhanced
shower and thunderstorm activity, with the heaviest expected across
western and southwestern portions of Puerto Rico. Given that the
soils are expected to be saturated from the heavy rainfall activity
left by Tropical Storm Laura, urban and small stream flooding may
materialize in areas that receive the heaviest rainfall activity.
LONG TERM...Tuesday through Saturday...
A relatively weak tropical wave will pass through early on Tuesday
and bring southeast flow behind it. This will bring good showers
to the southeast quarter of Puerto Rico in the morning and some
showers to the U.S. Virgin Islands. Showers will shift to west
northwest sections of the island in the afternoon. Drier air will
follows with the driest air moving over the area on Wednesday
afternoon. This will not preclude shower activity in the west
northwest portion of Puerto Rico, but thunderstorms will be
isolated at best as the 500 mb temperatures reach the warmest
levels of the week of minus 4 degrees. After this dry slot, a
weak tropical wave moves through the area on Thursday morning with
a wind surge behind it. This drier period will last through
Friday. On Saturday moisture moves into the area, but only at the
lowest levels. This will lead to limited showers activity with
generally minor amounts of rainfall. Instability will be
increasing, however, and thundershowers will be more likely even
if not more frequent.
AVIATION...Deteriorating weather conditions expected as Tropical
Storm Laura approaches the area. Prevailing MVFR to possibly IFR
conditions expected at times with the associated rainbands.
Increasing winds are also expected with sustained winds 20-30 kts
with gusts as high as 40 kts from the ESE-SE.
MARINE...Winds have been weak across the forecast area so far
except near the core of Tropical Storm Laura. Seas of 12-16 feet
are still possible northeast of the system in the forecast area,
and buoy 41043 has registered almost 13 feet of wind waves from
the east southeast. Winds and seas will increase across the
forecast area as Laura moves through. The risk of rip currents
will be high for all coast, but at this time high surf of short
periods will be mainly confined to eastern and northward facing
beaches, although south facing beaches could see breaking waves of
more than 6 feet.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 77 89 79 / 100 90 20 50
STT 84 78 90 79 / 100 80 20 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Warning until 2 AM AST Sunday for
Culebra-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques.
High Rip Current Risk through Sunday afternoon for
Mayaguez and Vicinity-North Central-Northeast-
Northwest-San Juan and Vicinity-Southeast.
Flash Flood Watch through Sunday evening for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Tropical Storm Warning for Central Interior-Culebra-
Eastern Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques.
High Surf Advisory until 6 AM AST Sunday for North Central-
Northeast-Northwest-San Juan and Vicinity-Southeast.
High Rip Current Risk through late tonight for Culebra-Ponce and
Vicinity-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 PM AST this evening for Culebra-
Vieques.
VI...Coastal Flood Warning until 2 AM AST Sunday for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Flash Flood Watch through Sunday evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
High Rip Current Risk through late tonight for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Tropical Storm Warning for Caribbean Waters of Puerto Rico from
10 NM to 17N-Anegada Passage Southward to 17N-Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Northwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM-Coastal
Waters of Southwestern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
&&
SHORT TERM...GL/CAM
LONG TERM....WS/CRS
PUBLIC DESK...ICP/FRGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:50 AM CDT | Rip Current Statement | JSJ | 47 hr | |
| Aug 22, 3:50 AM CDT | High Surf Advisory | JSJ | 12 hr | |
| Aug 22, 11:41 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 22, 1:23 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 22, 3:17 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 22, 4:43 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 22, 4:58 PM CDT | Flash Flood Warning | JSJ | 5 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.